BRAF-Targeted Therapy in Melanoma: Toxicity Management

Insights From: Geoffrey Thomas Gibney, MD, MedStar Georgetown University Hospital; Ryan J. Sullivan, MD, Massachusetts General Hospital Cancer Center; Hussein A. Tawbi, MD, University of Texas MD Anderson Cancer Center



Transcript:

Ryan J. Sullivan, MD: As a general rule, BRAF-targeted therapy equals BRAF/MEK inhibitor combination therapy. We very rarely offer single-agent BRAF inhibitor therapy or single-agent MEK inhibitor therapy, and it’s so rare to do so that it’s probably not worth discussing for any length of time how we manage single-agent BRAF inhibitor toxicity and single-agent MEK inhibitor toxicity.

But combination therapy is certainly where it’s at, and though combinations of BRAF and MEK inhibitors have this peculiar way of mitigating some of the adverse effects of each drug, they do each have their own characteristic toxicity profile and require some thought in terms of how best to manage it. The nice thing about BRAF inhibitor toxicity, if there is a nice thing about any kind of toxicity, is that it will go away when you stop the drug. So no matter what the adverse effect is, if you hold the drug, the toxicity will ebb as time goes on. Depending on the toxicity, it may go away very quickly or it may take a while. Depending on the actual drug, that toxicity may linger or go away quicker, and that often depends on half-life of the drugs involved and in the nature of the toxicity.

The dominant toxicity of dabrafenib and trametinib is fever. Over 50% of patients develop fever. It may be as high as 70% of patients in some series. And, when we were originally treating patients with this combination, we put patients through exotic fever workups and then realized that it’s the drugs that are causing the fever. We realize that Tylenol [acetaminophen] might help prevent fever in some patients but not in most. We realize that steroids are helpful for the fever, and so the strategy that we use the most outside of just stopping therapy is trying to prevent the fever with Tylenol. We usually won’t do that to start, but we’ll do it if a patient develops fever the first time.

Our first intervention we may hold for a day or two and then add Tylenol once the patient has defervesced. They probably receive Tylenol or an NSAID [nonsteroidal anti-inflammatory drug] during the course of their management of their fever with like ibuprofen or Naprosyn [naproxen], and then we will just do prophylactic Tylenol a couple times a day when patients are being dosed and that often works, but it doesn’t always work. When it doesn’t always work, then we begin to think about offering low-dose steroids to try and suppress the fever. Sometimes if patients are having fevers for days and days on end, we may give something called a Medrol Dosepak [methylprednisolone], which is a de-escalating dose over days of steroids. It almost always works, but then the fevers often come back if you restart the therapy.

So then we get creative about dose reductions. And the challenge with dabrafenib-trametinib is you can lower the dabrafenib dose quite easily because it’s 4 pills a day, so it’s easy to reduce to 3 pills a day or 2 pills a day. It’s harder to reduce trametinib which comes in 2 mg tablets, which is the dose we give, or 0.5 mg tablets. If you want to dose reduce the trametinib, you have to go through the whole process of ordering it again, and it’s not that they can go down to the local pharmacy; it’s usually a specialty pharmacy. It’s doable but it’s just a little bit more challenging, so we try and usually work on the dabrafenib dosing first to see if we can get to a point where there the adverse effect is manageable.

With all BRAF/MEK inhibitor therapies, we monitor with echocardiograms. Patients who develop a reduction in their ejection fraction, left ventricular ejection fraction specifically, we will hold the MEK inhibitor. Almost always we’ll see a rise back to normal or near normal after we stop the MEK inhibitor. But then it obviously is challenging because we’re giving suboptimal therapy. We know BRAF/MEK is better than BRAF. So it can get us into the scenario where we end up giving sometimes lower the dose and give say half-dose MEK inhibitor, BRAF inhibitor and get creative about how we do it.

Patients often develop central serous retinopathy with MEK inhibitors. If it’s with trametinib or cobimetinib, those drugs have longer half-lives, and so oftentimes if it’s minor we can just treat through it. But if it’s significant and it’s impairing vision to a significant degree, then we’ll actually hold the drug, allow it to get better, and then resume typically at a dose reduction. Interestingly, with encorafenib and binimetinib, we treat through it, and the reason we treat through it is the half-life of binimetinib is very short, and typically the central serous retinopathy gets better within several hours of it starting.

On the clinical trial of the phase I study, what we ended up seeing was that that would become less and less duration each day after it started. So say it started on the second day of treatment, the third day, the fourth day, it was about the same length of time, the fifth, sixth, seventh day it was less and less and less. And by the 12th day of treatment or the 20th day of treatment, they didn’t even notice that they had it anymore. The ophthalmologist would notice if they saw the patient after the patient was dosed  for their exam, they would see an asymptomatic bubble. But if they saw the ophthalmologist before they were treated on those days, they didn’t see it. So it was a really interesting pharmacokinetic and pharmacodynamic experiment. It happened at peak binimetinib doses, and you would know that you were at peak dose because you could see it and then it would go away quite quickly. So with that regimen, we treat through it. The other regimens, particularly if it’s impairing vision to some degree, we typically will hold and let it get better and then dose reduce.

Other adverse effects, I previously mentioned that patients develop photosensitivity with vemurafenib and vemurafenib-cobimetinib combination. There it’s really barrier protection. We educate patients to wear a hat, to cover up, to minimize the time that they’re in direct sunlight. We tell them the stories of people who have burned their forearms putting their arms up on the side dash of the car and very much stress to use sun block and sun protection maneuvers. Obviously, patients with melanoma have been told since their diagnosis that they should not be getting sunburned, but knowing what to do and actually doing it are two different things. And then even if they follow the, “I did what I was supposed to do and I still got burned,” these drugs can really sensitize the skin to the effects of UV [ultraviolet] light. Usually we tell people about it, we stress it, they get burned once, and then they’re like, oh yeah, I need to be more careful.

The other adverse effects; nausea, we can usually treat with anti-nausea medication. Rash, we can get creative with a number of topical therapies. We typically will recommend a moisturizer. If patients are getting really itchy, we’ll recommend different types of topical things. But rash we can typically manage patients through. If it’s really severe, as I mentioned before, we hold drugs and it gets better. The pain syndromes that we occasionally see with encorafenib-binimetinib tend to be better if we can give medicines like Advil or ibuprofen-based regimens, Naprosyn. So we often will use those, and occasionally, particularly if the patient also has metastatic disease sites, you’re not sure where the pain is coming from, we occasionally use opiates but we try to avoid it.

In terms of other adverse effects, if patients develop elevation of ALT [alanine aminotransferase] or AST [aspartate aminotransferase] or other liver enzymes, if it’s mild we continue to treat and monitor. If it’s more significant, we’ll hold, monitor closely, and then dose reduce and get back. So the general policy in managing toxicities with BRAF/MEK inhibitor therapy is to know the ones it’s OK to treat through, educate patients as to the types of adverse effects and what to do. And then the most overriding principle is that holding the drug leads to resolution of the adverse effect. Then depending on how severe the adverse effect is and what it is, you may dose reduce or you may not dose reduce it.

Transcript Edited for Clarity.
Printer Printing...